Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


atripla
Jul 6, 2008

What is a natural alternative to lexapro or other antidepresants while taking atripla? Thanks for your time and effort!

Response from Dr. Horwath

Atripla is a fixed-dose combination of efavirenz, emtricitabine and tenofovir. Efavirenz is known to be associated with the development of depression. Depending on the severity and duration of the depression symptoms, there are several different ways to approach this problem. One possibility is choosing a different antiretroviral. Of course, you need to discuss this with your HIV doctor, and it's a decision that needs to weigh the risks and benefits of trying a different antiretroviral.

Treating the depression is another alternative. Lexapro (escitalopram) is a very effective antidepressant. In fact, there are no natural alternative treatments that are anywhere near as effective as the currently available antidepressants.

One herbal supplement that is often used to treat depression is St. John's Wort. This substance has problematic interactions with several antiretrovirals. It induces an enzyme that decreases the levels of protease inhibitors, nevirapine and efavirenz and can actually make these antiretrovirals ineffective. For this reason, St John's Wort should not be used by people who are taking antiretroviral medications.



Previous
memory problems
Next
Depressed: Infected my partner; legal situations; no job..no purpose..no worth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement